Tornadoes · United States · Michigan · 2024

EF1 tornado, Sherwood to Union City, Michigan, May 7, 2024

From Sherwood to Union City, this EF1 tornado ran 1.1 miles across Branch County on May 7, 2024, touching down at 6:07 PM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 7, 2024
Touchdown
6:07 PM EDT (22:07 UTC)
Lifted
6:08 PM EDT (22:08 UTC)
On the ground
1 minutes
Path length
1.1 miles (1.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Branch County
Touchdown point
42.025, -85.180
Lift-off point
42.031, -85.160
Record number
2405071607-01

The damage survey

49 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.

  • Debris dropout south of west Girard Rd, just west of Arbogost rd. No tornado damage seen here
  • Machine shed destroyed. Anchor posts pulled out but set shallow with few concrete anchors.
  • Pic looking north from Girard Rd
  • Much of the roof lost to a home on Goodrich Lake Rd

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms produced severe tornadoes, large hail, and damaging wind gusts on the afternoon and evening of May 7. The largest hail stone reported was 4 inches in diameter.

A tornado touched down in St. Joseph county on the south side of Centreville and then tracked northeast, passing north of Colon and into Branch county near Havens and Goodrich Lake. The tornado finally weakened and lifted south of Union Lake. Extensive damage occurred to trees and center pivot irrigation systems along the track with the most significant damage occurring from north of Colon to north of Sherwood, when video evidence indicated the tornado became multi-vortex. Several homes suffered loss of roof and walls, resulting in the area of highest damage being consistent with an EF2 tornado and winds of up to 130 mph.

A brief EF-1 tornado developed southwest of Union City, MI as the Colon/Sherwood tornado to the northwest dissipated. This tornado moved along W Girard Road between Babcock and Arbogast Road, destroying a machine shed and ripping out of the anchor posts.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS IWX issued a tornado warning for this county at 21:57 UTC, 10 minutes before the tornado touched down, in force until 22:30 UTC.

The county was under a tornado watch, issued at 20:55 UTC and running to 01:30 UTC.

Issued (UTC)ExpiredProductOffice
20:55 UTC01:30 UTCTornado WatchIWX
21:47 UTC22:04 UTCSevere Thunderstorm WarningIWX
21:57 UTC22:30 UTCTornado WarningIWX
22:01 UTC22:45 UTCTornado WarningIWX
22:15 UTC22:41 UTCTornado WarningIWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at May 7, 1:29 PM EDT, 4 hours 38 minutes earlier. Its key messages:

  • Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
  • Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
  • Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 1:29 PM EDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
129 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Severe storms are likely mid afternoon into mid evening. The
  primary threat with any severe storms that occur include damaging
  winds, large hail, and a few tornadoes. Confidence is high.

- Isolated strong to severe storms are possible again Wednesday evening,
  mainly south of US 24. Localized heavy rain and flooding is the primary
  threat but a few storms could contain hail. Confidence is low.

- Cooler with chances for showers later this week into the weekend.
  Highs Friday into Sunday will be in the 60s. Otherwise temperatures
  will warm back into the mid 60s to mid 70s next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Tue May 7 2024

Post convective outflow bubble from this morning sharpening
effective warm frontal zone from nrn IL esewd through cntrl IN
and into wrn OH. This will mix further north into evening over
nrn IN and will yield a certain tornado risk given enlarging low
level shear across this boundary. Otherwise growing instability
wedge across the warm sector back west is primed to initiate
convection along/ahead of cold front pushing through wrn IL attm
with additional isolated storms out in front through the warm
sector also possible late this afternoon. Given degree of
expected instability in combo with enhancing deep layer shear
supercells are likely with primary sig hail risk and attendant
enhanced tor risk with discrete storms interacting with the warm
front.

Storms clear quickly far east by mid evening and then quiet
overnight within post cold frontal bubble. This is short lived
however as nrn plains upper flow wobbles east into the midwest Wed
and induces new sfc frontal wave across the mid MS valley. While
track of this is expected to hold south fairly robust warm advection
aloft expected to spread as far north as the US 24 corridor with
localized heavy rain far south Wed evening and perhaps some marginal
hail risk with stronger storms. Thereafter elongating upper trough
hangs back through the srn lakes with a risk for showers at times
through Saturday along with quite cool temps.

Upper pattern breaks back warmer yet continued unsettled longer term
by mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 128 PM EDT Tue May 7 2024

Behind this morning's band of showers and thunderstorms, enough
convergence and forcing within a still moisture atmospheric column
has been modeled to produce additional showers and thunderstorms
this afternoon. Models actually do create additional instability
this afternoon behind the morning convection allowing for the chance
for strong to severe thunderstorms. It appears the timing of
thunderstorms will be 20z to 00z this evening with all threats on
the table with any thunderstorm. It is interesting that cold
advection waits until this evening, after the passage of the storms
and likely holds off widespread MVFR CIGs until at least that point.
Although patchy MVFR and perhaps IFR conditions will be possible
within the stronger thunderstorms with heavy rain reducing VISBY.
There is some indication that we clear out after this evening's
storms, but the dry air should be enough to keep fog at bay
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Roller
Hazardous weather outlook, May 7, 2:40 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
240 PM EDT Tue May 7 2024

INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177-
277-080900-
Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Northern Berrien-Southern Berrien-
240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely this evening. The primary threats are large
hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ026-027-033-034-OHZ024-025-080900-
Wells-Adams-Blackford-Jay-Van Wert-Allen OH-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely late this evening. The primary threats are
large hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ020-022>025-032-080900-
White-Cass IN-Miami-Wabash-Huntington-Grant-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ043-046-080900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely this afternoon. The primary threats are
large hail with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 7, 4:39 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
439 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Hail             1 W Michiana Shores     41.75N 86.83W
05/07/2024  M1.00 Inch       La Porte           IN   Trained Spotter

&&

NDM
Local storm report, May 7, 4:43 PM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
443 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Hail             New Buffalo             41.79N 86.74W
05/07/2024  M1.00 Inch       Berrien            MI   Trained Spotter

&&

CR
Special weather statement, May 7, 4:55 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
455 PM EDT Tue May 7 2024

INZ005-104-MIZ078-072130-
Eastern St. Joseph IN-Elkhart IN-Cass MI-
455 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH AND CASS COUNTIES THROUGH 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Granger, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Dowagiac, Simonton Lake,
Granger, Dunlap, Osceola, Cassopolis, Edwardsburg, Marcellus, Union,
Pokagon, Penn, Vandalia, La Grange, Adamsville, Juno Lake, and
Donnell Lake.

This includes Interstate 80 in Indiana between mile markers 79 and
98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for north central
Indiana...and southwestern Michigan.

&&

LAT...LON 4200 8576 4187 8576 4165 8589 4164 8623
      4197 8621 4205 8590
TIME...MOT...LOC 2055Z 199DEG 37KT 4174 8606

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DN
Special weather statement, May 7, 5:55 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
555 PM EDT Tue May 7 2024

INZ015-023-024-072230-
Miami IN-Wabash IN-Fulton IN-
555 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WABASH...EAST
CENTRAL FULTON AND NORTHWESTERN MIAMI COUNTIES THROUGH 630 PM EDT...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mexico, or near Peru, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Peru, Mexico, Erie, Denver, Roann, Macy, Chili, Richvalley,
Stockdale, Deedsville, Peoria, Gilead, and Disko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for north central
Indiana.

&&

LAT...LON 4071 8595 4075 8612 4101 8616 4104 8595
      4094 8582
TIME...MOT...LOC 2155Z 206DEG 37KT 4082 8603

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DN
Local storm report, May 7, 5:58 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
558 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tornado          3 ESE Mendon            41.99N 85.41W
05/07/2024                   St. Joseph         MI   Trained Spotter

&&

NDM
Local storm report, May 7, 5:59 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
559 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Hail             2 NNW Fairfax           41.98N 85.38W
05/07/2024  M1.75 Inch       St. Joseph         MI   Trained Spotter

&&

CR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

10.1 hours before the tornado, 162 km from the path. May 7, 2024.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -107117, lifted condensation level 1533 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 106 square meters per square second, 0 to 6 km bulk shear 17 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-107117 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.6 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

1.9 hours after it, 162 km from the path. May 8, 2024.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 41 joules per kilogram, CIN -232, lifted condensation level 866 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 334 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-232 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The radar

The Northern Indiana radar (KIWX), 86 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:30 UTCHAIL 1.5Three RiversSt. Joseph, MIDelayed report. Time estimated by radar.
21:30 UTCHAIL 1.5Three RiversSt. Joseph, MIDelayed report. Time estimated by radar.
21:41 UTCTORNADO1 S CentrevilleSt. Joseph, MIA tornado touched down in St. Joseph county on the south side of Centreville and then tracked northeast, passing north of Colon, crossing into Branch county near Havens and Goodrich Lake. The tornado finally weakened and
21:42 UTCHAIL 0.756 Ese DecaturVan Buren, MITime estimated from radar.
21:42 UTCTORNADOCentrevilleSt. Joseph, MIVideo on Facebook shows tornado on the ground near Centreville MI. Time estimated from radar.
21:42 UTCTORNADOCentrevilleSt. Joseph, MIVideo on Facebook shows tornado on the ground near Centreville MI. Time estimated from radar.
21:43 UTCTORNADO1 Ese WasepiSt. Joseph, MIPhoto on Facebook of a large tornado on the ground between Centreville and Colon, just north of Nottawa. Time estimated by radar.
21:43 UTCTORNADO1 Ese WasepiSt. Joseph, MIPhoto on Facebook of a large tornado on the ground between Centreville and Colon, just north of Nottawa. Time estimated by radar.
21:50 UTCTORNADO3 Ese MendonSt. Joseph, MI
21:50 UTCTORNADO3 Ese MendonSt. Joseph, MI
21:50 UTCTORNADOColonSt. Joseph, MICorrects time of previous tornado report from Colon. Trained spotter recorded video of a large cone tornado in Colon.
21:50 UTCTORNADOColonSt. Joseph, MICorrects time of previous tornado report from Colon. Trained spotter recorded video of a large cone tornado in Colon.
21:50 UTCTORNADOColonSt. Joseph, MIDamage to a home and trees snapped in Colon. Time estimated by TDS on radar.
21:50 UTCTORNADOColonSt. Joseph, MIDamage to a home and trees snapped in Colon. Time estimated by TDS on radar.
21:52 UTCTORNADOColonSt. Joseph, MICorrects previous tornado report from Colon. Trained spotter recorded video of a large cone tornado in Colon.
21:52 UTCTORNADOColonSt. Joseph, MITrees snapped near Colon, likely from a tornado. Photos sent in by a trained spotter. Confirmed TDS on radar. Time estimated by radar.
21:52 UTCTORNADOColonSt. Joseph, MITrees snapped near Colon, likely from a tornado. Photos sent in by a trained spotter. Confirmed TDS on radar. Time estimated by radar.
21:53 UTCTSTM WND DMG1 Wnw ColonSt. Joseph, MIReports of trees down and farm damage on Farrand Rd, west of the roundabout.
21:53 UTCTORNADO1 Wnw ColonSt. Joseph, MICorrects previous tstm wnd dmg report from 1 WNW Colon. Reports of trees down and farm damage on Farrand Rd, west of the roundabout.
21:53 UTCTORNADO1 Wnw ColonSt. Joseph, MICorrects previous tstm wnd dmg report from 1 WNW Colon. Reports of trees down and farm damage on Farrand Rd, west of the roundabout.
21:55 UTCTSTM WND DMG4 W PortageKalamazoo, MILarge trees down, power lines down, shingles scattered around. Possible tornado. Time estimated based on radar.
21:55 UTCTORNADO4 Wsw PortageKalamazoo, MIThe EF2 tornado touched down near the intersection of South 10th Street and West R Avenue and traveled east/northeast for around 11 miles until it lifted north of East N Avenue just west of 31st Street. Many homes, inclu
21:56 UTCHAIL 1.752 Nnw FairfaxSt. Joseph, MI
21:56 UTCHAIL 1.752 Nnw FairfaxSt. Joseph, MI
22:00 UTCTORNADO2 W PortageKalamazoo, MIRadar confirmed tornado. Time estimated via radar.
22:00 UTCHAIL 2.5LeonidasSt. Joseph, MIPictures shared of up to tennis ball size hail.
22:00 UTCHAIL 2.5LeonidasSt. Joseph, MIPictures shared of up to tennis ball size hail.
22:00 UTCTORNADOLeonidasSt. Joseph, MITree damage reported in Leonidas by broadcast media.
22:00 UTCTORNADOLeonidasSt. Joseph, MITree damage reported in Leonidas by broadcast media.
22:00 UTCTORNADOLeonidasSt. Joseph, MITree damage near Glenwood.
22:00 UTCTORNADOLeonidasSt. Joseph, MITree damage near Glenwood.
22:00 UTCTORNADOMendonSt. Joseph, MIPhoto of a tornado in Mendon and time of occurrence relayed by broadcast media. Several photos from X/Twitter show a large tornado on the ground in and near Mendon MI.
22:00 UTCTORNADOMendonSt. Joseph, MIPhoto of a tornado in Mendon and time of occurrence relayed by broadcast media. Several photos from X/Twitter show a large tornado on the ground in and near Mendon MI.
22:00 UTCTORNADOSherwoodBranch, MITornado damage in Sherwood along Arney Road relayed by trained spotters. Trees snapped and damage to at least one house. Time estimated from radar.
22:00 UTCTORNADOSherwoodBranch, MITornado damage in Sherwood along Arney Road relayed by trained spotters. Trees snapped and damage to at least one house. Time estimated from radar.
22:00 UTCTORNADOSherwoodBranch, MIVideo of debris being lofted in Sherwood. Time estimated by TDS on radar. Relayed by trained spotter.
22:00 UTCTORNADOSherwoodBranch, MIVideo of debris being lofted in Sherwood. Time estimated by TDS on radar. Relayed by trained spotter.
22:01 UTCHAIL 22 Nw PortageKalamazoo, MI
22:05 UTCTSTM WND DMG1 Ne PortageKalamazoo, MI*** 1 INJ *** A lady taking cover from possible tornado was hit by debris as she got out of her car. Her leg is broken.
22:06 UTCTSTM WND DMG1 Ne PortageKalamazoo, MIEstimated 3 foot diameter trees down. Estimated time via radar.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of May 7, 2024

52 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 71:05 AM CDTEF1Okfuskee, OK2.8200$15,000
May 71:12 AM CDTEF0Warren, IA3.180$50,000
May 71:35 AM CDTEF0Jasper, IA0.130$25,000
May 71:37 AM CDTEF0Marion, IA5.080$8,000
May 71:43 AM CDTEF1Randolph, MO8.3250
May 71:44 AM CDTEF0Randolph, MO2.3400
May 72:23 AM CDTEF2Adair, OK to AR11.7800$75,000
May 72:28 AM CDTEF0Pulaski, MO9.8150$16,000
May 72:43 AM CDTEF1Crawford, AR5.7900$30,000
May 72:43 AM CDTEF1Crawford, AR9.21,100$500,000
May 72:48 AM CDTEF1Crawford, AR0.6100$50,000
May 72:55 AM CDTEF1Washington, AR1.8150$35,000
May 72:55 AM CDTEF1Franklin, AR3.91,200$30,000
May 73:08 AM CDTEF1Washington, AR2.8550$30,000
May 73:44 AM CDTEF0Crawford, MO0.775
May 73:45 AM CDTEF1Franklin, MO0.3150
May 74:21 AM CDTEF0Saint Charles, MO2.250
May 72:05 PM CDTEF0Boone, IL to WI14.350$60,000
May 72:18 PM CDTEF1Walworth, WI1.050$100,000
May 75:11 PM EDTEF1Cass, MI11.7950
May 75:41 PM EDTEF2Saint Joseph, MI19.59501
May 75:55 PM EDTEF2Kalamazoo, MI10.930012$50 million
May 76:11 PM EDTUnratedSteuben, IN0.11
May 77:47 PM EDTUnratedRush, IN0.830
May 77:50 PM EDTEF2Mercer, OH8.1400$50,000
May 78:02 PM EDTEF0Shelby, IN0.850$30,000
May 78:03 PM EDTEF1Rush, IN4.675$47,000
May 78:05 PM EDTEF1Rush, IN0.230$30,000
May 78:08 PM EDTEF1Fayette, IN2.9150$50,000
May 78:09 PM EDTEF1Paulding, OH6.2300$200,000
May 78:16 PM EDTEF0Paulding, OH0.525$10,000
May 78:20 PM EDTEF2Mercer, OH6.4300$350,000
May 78:24 PM EDTEF1Darke, OH11.7800$500,000
May 78:25 PM EDTEF0Decatur, IN4.5100$50,000
May 78:42 PM EDTEF0Crawford, IN0.280
May 78:54 PM EDTUnratedPutnam, OH0.15
May 77:56 PM CDTEF1Franklin, IN to OH8.0300$10,000
May 79:20 PM EDTEF1Butler, OH2.4200$200,000
May 79:23 PM EDTEF0Clark, IN1.260
May 79:57 PM EDTEF0Butler, OH0.380$20,000
May 710:05 PM EDTEF0Warren, OH0.3100$15,000
May 710:08 PM EDTEF1Warren, OH2.6150$200,000
May 710:14 PM EDTEF0Warren, OH0.450$20,000
May 710:15 PM EDTEF1Warren, OH2.7350$500,000
May 710:27 PM EDTEF0Warren, OH0.5150$50,000
May 710:27 PM EDTEF0Clinton, OH1.380$10,000
May 711:49 PM EDTEF0Licking, OH3.0100$50,000
May 712:02 AM EDTEF1Muskingum, OH0.4128$100,000
May 712:17 AM EDTEF1Coshocton, OH0.1197$100,000
May 711:54 PM CDTEF2Hancock, OH to WV, PA15.32001$10,000
May 712:30 AM CDTEF2Garland, AR12.2600
May 71:49 AM EDTEF1Allegheny, PA0.2150$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.